Back to Ask the Diabetes Team Ask the Diabetes Team

From Lakeland, Florida, USA:

This is the second time I have been started on insulin, and I've had the same reaction both times after being on it for a few months. I gain weight, and my stomach swells up and gets hard. I feel like I can't breathe. I can't even bend over because my stomach is so swollen. After I stopped the insulin the first time, my stomach went down and I lost weight. I called my doctor and I'm seeing him this week, but I'd like a second opinion.


When you have poorly controlled blood sugars and you initiate insulin, the usual course is for you to gain weight. That will be true every time you use it, especially if your sugars are very high. Have you been instructed on good nutrition and physical activity to minimize any weight gain? This will help.

Try injecting in another site besides the abdomen to make sure this is not a local reaction to the injection of the insulin. I would anticipate that the weight gain you experienced with insulin would go away if the high sugars came back. Another possibility would be a more gradual increase in your insulin dose to minimize any rapid changes.


Original posting 28 Jan 2003
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.